New Mexico, 2007

Ice Storm in New Mexico, January 12 to 14, 2007

January 12 to 14, 2007 · NWS MAF · 1 event in 1 county or zone

|The combination of these two phenomena resulted in a thin coating of ice over many exposed surfaces, including area roadways, bridges, and overpasses, as well as reducing visibilities down to one quarter of a mile at times. The icy roads and the lack of any significant winter weather in the previous winter season contributed to numerous accidents, especially along Interstate 20 in west Texas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Moisture streamed in from the southwest as an upper level storm system approached southeastern New Mexico and west Texas and combined with an Arctic airmass to produce freezing rain and freezing fog across much of the area.|The combination of these two phenomena resulted in a thin coating of ice over many exposed surfaces, including area roadways, bridges, and overpasses, as well as reducing visibilities down to one quarter of a mile at times. The icy roads and the lack of any significant winter weather in the previous winter season contributed to numerous accidents, especially along Interstate 20 in west Texas. Interstate 20 was closed in Ector County and both east and west of Colorado City in Mitchell County. Numerous other roads were closed throughout the warning area, some due to the ice, and others due to accidents resulting from the slick roads. |Ice accumulating on power lines and tree branches resulted in power outages throughout much of west Texas. Ice accumulations ranged from one tenth of an inch to three-sixteenths of an inch across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 12, 2:03 PM MST, 14 minutes earlier.

Area forecast discussion, Jan 12, 2:03 PM MST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
303 PM CST FRI JAN 12 2007

.SHORT TERM...
THE ARCTIC FRONT HAS PROGRESSED SOUTHWARD THROUGH THE WESTERN LOW
ROLLING PLAINS THIS AFTERNOON WITH THE UPPER LEVEL LOW STILL OVER
SOUTHERN CALIFORNIA.  THE FRONT IS CONTINUING TO STAY WELL AHEAD OF
THE LATEST MODEL DATA SO EXPECT THE FRONT TO CONTINUE THROUGH THE
AREA TO THE PECOS RIVER AND JUST BEYOND BY SUNRISE.  FRIGID
TEMPERATURES EXIST BEHIND THE FRONT WITH AMARILLO DOWN INTO THE
UPPER TEENS AT THIS TIME.  LOWS WILL DROP INTO THE 20S TO MID 30S
BEHIND THE FRONT.

THE THREAT OF PRECIPITATION IS OBVIOUSLY A BIG CONCERN WITH THE COLD
TEMPERATURES.  AT THIS TIME...WE ARE EXPECTING FREEZING RAIN TO
BEGIN FALLING IN OUR NORTHERN ZONES LATE THIS EVENING AND CONTINUE
TO MOVE SOUTHWARD AS WE APPROACH SUNRISE.  AN 18Z SOUNDING FROM THE
WEST TEXAS MESONET JUST WEST OF LUBBOCK ALREADY SHOWS AN EXCELLENT
FREEZING RAIN PROFILE JUST BEHIND THE FRONT.  EXPECT AROUND A TENTH
OF AN INCH OF ICE ACCUMULATION OVERNIGHT...HOWEVER...FREEZING
PRECIPITATION IS EXPECTED TO CONTINUE THROUGH THE NEXT DAY OR SO.
WILL ADDRESS THE THREAT OF ICE IN BOTH A FREEZING RAIN ADVISORY AND
THE HAZARDOUS WEATHER OUTLOOK.

AHEAD OF THE FRONT...IN THE BIG BEND/LOWER TRANS PECOS REGION...
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS.  WITH HIGHER CAPE
VALUES THAN HAVE BEEN SEEN SINCE LAST FALL /150-200J/KG/...LOW ORDER
NEGATIVE COMPUTED LI/S...AND AROUND 50KTS 0-6KM BULK SHEAR...EXPECT
THAT A COUPLE OF THESE STORMS COULD BECOME MARGINALLY SEVERE WITH
SMALL HAIL BEING THE MAIN THREAT.  WILL ALSO ADDRESS THIS THREAT IN
THE HAZARDOUS WEATHER OUTLOOK.

.LONG TERM...
THERE WILL CONTINUE TO BE A CHANCE OF FREEZING RAIN OVER PORTIONS OF
SOUTHEAST NEW MEXICO...THE PERMIAN BASIN...AND WESTERN LOW ROLLING
PLAINS INTO SUNDAY.  THE ARCTIC AIRMASS WILL PUSH SOUTH TO ALONG THE
PECOS RIVER...IF NOT JUST WEST AND SOUTH...BY SATURDAY MORNING.
MEANWHILE...A STRONG CUTOFF LOW WILL MEANDER OVER THE SOUTHWEST
CONUS/FOUR CORNERS REGION INTO SUNDAY MORNING.

THINK THE COLD AIR WILL MAKE ENOUGH PROGRESS SOUTH INTO THE AREA TO
BE CONCERNED ABOUT FREEZING RAIN/DRIZZLE ALONG AND NORTH OF A HOBBS
TO ANDREWS TO COLORADO CITY LINE THROUGH THE DAY SATURDAY.  IT
APPEARS FREEZING DRIZZLE WILL BE THE MAIN PRECIPITATION THREAT OVER
THE MAF CWA DUE TO PERSISTENT ISENTROPIC UPGLIDE ON THE 290K
SURFACE.  THERE WILL BE SOME AREAS OF RAIN ABOUT TOO DUE TO LIFT
ASSOCIATED WITH PASSING SHORTWAVE TROUGHS IN SOUTHWESTERLY FLOW
ALOFT.  SINCE PRECIPITATION AMOUNTS DO NOT APPEAR TO BE VERY GREAT
WILL EXTEND THE FREEZING RAIN ADVISORY THROUGH THE DAY SATURDAY FOR
THE ABOVE AREAS.  THE COLD AIR COULD PUSH FURTHER SOUTH THAN WHAT WE
CURRENTLY HAVE DEPICTED.  IF SO...THE FREEZING RAIN ADVISORY WOULD
LIKELY HAVE TO BE PUSHED FURTHER SOUTH INTO THE PERMIAN BASIN.
SUBSEQUENT SHIFTS WILL HAVE TO MONITOR.

COLD AIR WILL CONTINUE TO MOVE SOUTH INTO THE CWA...AND ANOTHER
ROUND OF PRECIPITATION WILL LIKELY DEVELOP SATURDAY NIGHT AND SUNDAY
AS ANOTHER SHORTWAVE TROUGH ROUNDS THE UPPER LOW OUT WEST AND HEADS
FOR THE CWA.  LATEST MODEL DATA IS INDICATING THE BULK OF THE
PRECIPITATION WILL OCCUR EAST OF THE MAF CWA SATURDAY NIGHT AND
SUNDAY.  SINCE THE MODELS HANDLING THE UPPER LOW DIFFERENTLY...THINK
MODELS COULD PRODUCE A FLIP FLOP.  THEREFORE...WILL GO AHEAD AND
KEEP THE CURRENT WATCH AS IS.  THE MAIN PRECIPITATION MODE APPEARS
TO BE FREEZING RAIN AGAIN SATURDAY NIGHT AND SUNDAY...BUT WE COULD
SEE SOME SNOW MIX IN IF THE COLD AIR ENDS UP DEEPER THAN CURRENTLY
ADVERTISED.

DID NOT DO MUCH WITH THE REST OF THE EXTENDED AS THE NEAR TERM
CONCERNS WERE TAXING.  IT WILL STAY COLD /ROUGHLY 15 TO 20 DEGREES
BELOW NORMAL/ THROUGH NEXT WEDNESDAY.  THERE WILL ALSO BE SOME
LIGHT SNOW POSSIBLE ON MONDAY THROUGH WEDNESDAY MAINLY OVER THE
SOUTHERN CWA...BUT AMOUNTS ARE EXPECTED TO BE LIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              21  31  28  29  /  60  70  60  60
CARLSBAD NM                42  46  31  43  /  40  10  30  10
DRYDEN TX                  47  65  46  50  /  50  20  30  20
FORT STOCKTON TX           44  51  39  43  /  50  20  30  20
GUADALUPE PASS TX          40  53  34  45  /  30  10  10  10
HOBBS NM                   25  31  28  32  /  60  50  60  60
MARFA TX                   34  66  36  57  /  40  10  10  10
MIDLAND INTL AIRPORT TX    31  33  28  31  /  60  60  60  60
ODESSA TX                  30  33  27  31  /  60  50  60  60
WINK TX                    37  39  31  34  /  50  20  60  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER STORM WATCH FROM 5 PM SATURDAY TO 11 AM MST SUNDAY FOR
     THE FOLLOWING ZONES...CENTRAL LEA COUNTY...NORTHERN LEA
     COUNTY...SOUTHERN LEA COUNTY.

     FREEZING RAIN ADVISORY FROM 8 PM THIS EVENING TO 5 PM MST
     SATURDAY FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...
     NORTHERN LEA COUNTY.

TX...WINTER STORM WATCH FROM 6 PM SATURDAY TO 12 PM CST SUNDAY FOR
     THE FOLLOWING ZONES...ANDREWS...BORDEN...DAWSON...ECTOR...
     GAINES...GLASSCOCK...HOWARD...MARTIN...MIDLAND...MITCHELL...
     SCURRY...WINKLER.

     FREEZING RAIN ADVISORY FROM 9 PM THIS EVENING TO 6 PM CST
     SATURDAY FOR THE FOLLOWING ZONES...ANDREWS...BORDEN...
     DAWSON...GAINES...HOWARD...MARTIN...MITCHELL...SCURRY.

&&

74/67
Hazardous weather outlook, Jan 12, 1:17 PM MST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
217 PM CST FRI JAN 12 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-132030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
217 PM CST FRI JAN 12 2007 /117 PM MST FRI JAN 12 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ARCTIC COLD FRONT WILL CONTINUE TO MOVE SOUTH THROUGH THE AREA
TODAY AND IS FORECAST TO REACH A TATUM NEW MEXICO TO WINKLER TEXAS
TO BIG LAKE TEXAS LINE BY SUNRISE SATURDAY MORNING.  THE AIRMASS
BEHIND THIS FRONT IS VERY COLD...AND TEMPERATURES NORTH OF THE FRONT
SATURDAY MORNING WILL BE WELL BELOW FREEZING.  ABUNDANT MOISTURE
ALREADY IN PLACE IN THE REGION COMBINED WITH THE COLD TEMPERATURES
AND LIFT ASSOCIATED WITH THE FRONT WILL RESULT IN PERIODS OF
FREEZING RAIN AND DRIZZLE MAINLY AFTER MIDNIGHT TONIGHT.  A FREEZING
RAIN ADVISORY WILL BE IN EFFECT TONIGHT FOR NORTHERN AND CENTRAL LEA
COUNTY...THE NORTHERN PERMIAN BASIN AND THE WESTERN LOW ROLLING
PLAINS.

BRIDGES AND OVERPASSES WILL FREEZE OVER BEFORE OTHER SURFACES.  USE
CAUTION WHEN DRIVING ON ANY SURFACE THAT MAY BE ICED OVER.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY THIS
EVENING...MAINLY THROUGHOUT THE BIG BEND AND LOWER TRANS PECOS
REGIONS OF WEST TEXAS.  IN ADDITION TO THE THREAT OF CLOUD TO GROUND
LIGHTNING WITH ANY THUNDERSTORM...WIND GUSTS TO 35 MPH AND HAIL TO
THE SIZE OF DIMES MAY ACCOMPANY THE STRONGEST STORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ARCTIC AIR WILL CONTINUE TO SPILL SOUTH INTO THE OUTLOOK AREA
SATURDAY...AND THEN REMAIN HERE UNTIL MID-WAY THROUGH NEXT WEEK.
TEMPERATURES WILL BE AT LEAST 15 TO 20 DEGREES BELOW NORMAL DURING
THIS TIME.

FREEZING RAIN WILL CONTINUE TO AFFECT LOCATIONS TO THE NORTH AND
EAST OF THE PECOS RIVER THROUGH SUNDAY MORNING.  THESE AREAS ARE IN
A FREEZING RAIN ADVISORY THROUGH SATURDAY EVENING AND A WINTER STORM
WATCH THROUGH SUNDAY NOON FOR THE POSSIBILITY OF A QUARTER OF AN
INCH OR GREATER OF ICE ACCUMULATION.

DEPENDING ON HOW FAR SOUTH THE COLD AIR MOVES...ADDITIONAL LOCATIONS
GENERALLY ALONG AND TO EITHER SIDE OF THE PECOS RIVER COULD BE
AFFECTED WITH FREEZING DRIZZLE OR RAIN BEFORE THE PRECIPITATION ENDS
SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED HOWEVER LOCAL LAW ENFORCEMENT
OFFICIALS...DEPARTMENTS OF TRANSPORTATION...AND OTHERS WITH TRAVEL
AND/OR WEATHER CONCERNS SHOULD MONITOR LOCAL MEDIA OUTLETS AND NOAA
ALL-HAZARDS RADIO FOR THE LATEST INFORMATION REGARDING THE WINTER
WEATHER.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 ice storm. Local standard time, as filed.

Ice Storm, Northern Lea County

When
January 12, 2:17 PM MST to January 14, 1:45 PM MST
Where
Northern Lea County forecast zone
Reported by
COOP Observer
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11195.